2

I was recently told by a Doctor that you cannot experience withdrawal from stimulants like amphetamines. She said that if anyone says they are having withdrawal it is not true. Can someone experience withdrawal if they stop taking amphetamines?

  • 4
    Is there a particular stimulant you have in mind? Their pharmacology can be quite different, but I can think of several stimulants that have pronounced withdrawal symptoms. Amphetamines, cocaine, nicotine, caffeine... – Bryan Krause Jan 31 '18 at 22:13
  • 2
    I don't think the good doctor knows much about addiction medicine. – Carey Gregory Feb 1 '18 at 0:58
  • @BryanKrause She was specifically referring to amphetamines I believe. – Programmer Feb 1 '18 at 14:54
4

Amphetamines can definitely cause withdrawal symptoms. Like other drugs, the severity of symptoms depends on the usage pattern and the particular amphetamine. For methamphetamine, the strongest withdrawal symptoms are from 1 day to 1 week after last use but can continue for weeks afterward.

Like other drugs of abuse such as cocaine and opiates, withdrawal symptoms are thought to be a major (if not the major) contributor to relapse.

Common symptoms of amphetamine withdrawal include depression, dysphoria, anxiety, agitation, irritation, anhedonia, fatigue, sleepiness following by sleep disturbance, increased appetite, concentration problems, and others.

I'm not sure why a doctor (I presume a physician?) would suggest that amphetamines do not cause withdrawal symptoms. It's possible this statement was meant to apply to prescriptions for amphetamines, for example for ADHD, but those drugs can also cause withdrawal symptoms. Giving her the benefit of the doubt, it's possible she was referring to a low dose of an amphetamine that would not be likely to cause withdrawal side effects, and describing them this way was a professional simplification meant to reassure a patient about a particular option rather than make a blanket statement. I don't agree with that approach but I can appreciate the reasons for it, if that was the case.

Otherwise, the idea that these symptoms are somehow "not true" because they are mental symptoms and therefore somehow invalid seems to be a very old and discredited approach to addition, akin to telling a depressed patient there is nothing wrong with them because it's "all in their head."


References

McGregor, C., Srisurapanont, M., Jittiwutikarn, J., Laobhripatr, S., Wongtan, T., & White, J. M. (2005). The nature, time course and severity of methamphetamine withdrawal. Addiction, 100(9), 1320-1329.

Watson, R., HARTMANN, E., & SCHILDKRAUT, J. J. (1972). Amphetamine withdrawal: affective state, sleep patterns, and MHPG excretion. American Journal of Psychiatry, 129(3), 263-269.

Gossop, M. R., Bradley, B. P., & Brewis, R. K. (1982). Amphetamine withdrawal and sleep disturbance. Drug & Alcohol Dependence, 10(2), 177-183.

  • Beautifully answered! I agree it may have been a way they simplify telling patients not to worry about an option, which I have seen done plenty of times - I too disagree with that approach. Also I'd give an extra +1 if I could for the final paragraph. – DoctorWhom Feb 3 '18 at 0:02

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.